Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 18, NWS Pocatello, ID

September 17, 2018Blaine County, Boise County, Custer County, Idaho

NWS Pocatello, ID issued this red flag warning at Sep 17, 2018, 8:58 AM MDT for Blaine County, Boise County, Custer County, Idaho. It took effect at Sep 17, 2018, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2018, 8:58 AM MDT (14:58 UTC)
In effect from
Sep 17, 2018, 2:00 PM MDT
Expired
Sep 17, 2018, 8:00 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Boise County, ID, Custer County, ID

The radar

The Boise radar (KCBX), 134 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 3.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS85 KPIH 171458
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
858 AM MDT Mon Sep 17 2018

...Extreme low humidity and gusty wind continues to plague 
higher elevations in the Sawtooth NF...

.Above the 7500 foot elevation in the Sawtooth National Forest, 
afternoon and early evening wind will once again gust in excess
of 25 mph. This will combine with afternoon humidity below
15 percent to create extreme potential for fire behavior.

IDZ422-172300-
/O.NEW.KPIH.FW.W.0018.180917T2000Z-180918T0200Z/
Sawtooth Range/Northern Sawtooth NF-
858 AM MDT Mon Sep 17 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 422 AT ELEVATIONS ABOVE 7500 FEET...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 2 PM this afternoon to 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF.

* WINDS...Southwest 5 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...These weather conditions will mean rapid spread rates
  for wildfire starts or currently ongoing fires, extreme fire
  intensity, and other forms of extreme wildland fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

Messick

$$
2 follow-up statements
686 
WWUS85 KPIH 172033
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
233 PM MDT Mon Sep 17 2018

...Extreme low humidity and gusty wind continues to plague higher
elevations in the Sawtooth NF...

.Above the 7500 foot elevation in the Sawtooth National Forest,
afternoon and early evening wind will once again gust in excess
of 25 mph. This will combine with afternoon humidity below
15 percent to create extreme potential for fire behavior.

IDZ422-180200-
/O.CON.KPIH.FW.W.0018.000000T0000Z-180918T0200Z/
Sawtooth Range/Northern Sawtooth NF-
233 PM MDT Mon Sep 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
422 AT ELEVATIONS ABOVE 7500 FEET...

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF.

* WINDS...Southwest 5 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...These weather conditions will mean rapid spread 
  rates for wildfire starts or currently ongoing fires, extreme 
  fire intensity, and other forms of extreme wildland fire 
  behavior.

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

Messick

$$
949 
WWUS85 KPIH 180146
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
746 PM MDT Mon Sep 17 2018

IDZ422-180300-
/O.EXP.KPIH.FW.W.0018.000000T0000Z-180918T0200Z/
Sawtooth Range/Northern Sawtooth NF-
746 PM MDT Mon Sep 17 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 422...

Winds have dropped below warning criteria and humidity will soon
rise above 15 percent. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 17, 2:05 AM MDT, 6 hours 53 minutes earlier.

Area forecast discussion, Sep 17, 2:05 AM MDT, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
205 AM MDT Mon Sep 17 2018

.DISCUSSION...Dry and stable southwesterly flow should prevail
through the day, though a weak impulse will push through this
evening. Winds are expected to be much lighter than the last
couple of days. The next system to impact southeast Idaho will be
on Wednesday with a short wave trough axis pushing through.
Current model runs are hitting the Central Mountains with some
afternoon/evening showers and possible thunderstorms. The Snake
Plain may see some increased winds from the upper wave. Upper
troughing gets re-established off the WA/OR coast on Friday with
some hints of short wave energy ejecting across Idaho, but models
are suggesting most of the activity to stay to the north. The
advancing upper trough will also usher in a period of stronger
winds yet again for the weekend. Hinsberger

&&

.AVIATION...Dry VFR conditions still expected to continue through
tonight. Wind trends continue to decrease today with surface high
pressure building over the region. DMH

&&

.FIRE WEATHER...Conditions remain very dry across East Idaho with
widespread daytime humidity below 15 percent and some areas
approaching single digits. Very little improvement expected for
Tuesday, but humidities do look to rise on Wednesday with next
system bringing some moisture and potential for thunderstorms
across portions of the region. Winds still the main concern,
especially following the weekend events. Surface high pressure
does build over the region today so quite a bit of improvement is
expected. Northern portions of 410 and parts of 411 could still
see some gusty winds with hint of weak mesolow over northern Snake
Plain and best chances for mixing some stronger winds aloft to
the surface. Conditions there and over some of the higher
elevations of the region may approach low end marginal conditions
today, but will stay below critical combos. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.